DIFFUSION IN A SEMI-INFINITE REGION WITH NONLINEAR SURFACE DISSIPATION.

W. E. Olmstead*, R. A. Handelsman

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

65 Scopus citations

Abstract

The title problem is posed as a linear heat equation in one refs. dimension (x greater than 0) and time (t greater than 0), with a nonlinear radiative-type boundary condition on the surface (x equals 0). Existence and uniqueness of a nonnegative solution are shown by a simple, constructive method which leads to some useful bounds. The asymptotic behavior (t yields infinity ) is investigated by a formal expansion scheme. For the case in which the nonlinear boundary condition has an asymptotic power law form, a complete description of the asymptotic behavior is provided. Conservation of flux at the surface (x equals 0) is also determined in this case. For more general nonlinearities, some extreme cases of asymptotic behavior are examined.

Original languageEnglish (US)
Pages (from-to)275-291
Number of pages17
JournalSIAM Review
Volume18
Issue number2
DOIs
StatePublished - Jan 1 1976

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Computational Mathematics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'DIFFUSION IN A SEMI-INFINITE REGION WITH NONLINEAR SURFACE DISSIPATION.'. Together they form a unique fingerprint.

Cite this